Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Dodge City, KS

March 23, 2007Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 23, 2007, 4:30 PM CDT for Clark County, Comanche County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 4:30 PM CDT (21:30 UTC)
Expired
Mar 23, 2007, 5:15 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:34 PM CDTHAIL 1Ne Ashland, KSEVENT OCCURRED OVER NORTHEAST EDGE ASHLAND
Mar 23, 4:40 PM CDTHAIL 0.758 Nnw Protection, KS
Mar 23, 4:45 PM CDTHAIL 211 Ne Ashland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232130
SVRDDC
KSC025-033-232215-
/O.NEW.KDDC.SV.W.0012.070323T2130Z-070323T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.
  EASTERN CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 515 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ASHLAND...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...
  SITKA...
  RURAL RESIDENCES OF EASTERN CLARK AND NORTHWESTERN COMANCHE
  COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3722 9992 3704 9981 3726 9943 3745 9961

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 232153
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT FRI MAR 23 2007

KSC025-033-232215-
/O.CON.KDDC.SV.W.0012.000000T0000Z-070323T2215Z/
CLARK KS-COMANCHE KS-
452 PM CDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN COMANCHE AND EASTERN CLARK COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF SITKA...MOVING NORTHEAST AT 25 MPH.

AT 434 PM CDT...QUARTER SIZED HAIL WAS REPORTED ON THE NORTHEAST 
EDGE OF ASHLAND.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3722 9992 3704 9981 3726 9943 3745 9961

$$

RITTERLING
000 
WWUS53 KDDC 232215
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT FRI MAR 23 2007

KSC025-033-232225-
/O.EXP.KDDC.SV.W.0012.000000T0000Z-070323T2215Z/
CLARK KS-COMANCHE KS-
515 PM CDT FRI MAR 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COMANCHE AND
EASTERN CLARK COUNTIES EXPIRES AT 515 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3722 9992 3704 9981 3726 9943 3745 9961

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:39 PM CDT, 51 minutes earlier.

Area forecast discussion, Mar 23, 3:39 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT FRI MAR 23 2007

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE THIS AFTERNOON IS PRECIPITATION AND IF A
FLOOD WATCH WILL BE NEEDED FOR PARTS OF SOUTHWESTERN KANSAS.
PRECIPITABLE WATER ON THE NAM WAS INDICATING BETWEEN 1.0 AND 1.5
INCHES OF WATER OVER SW KS BY SATURDAY AFTERNOON. MODELS ARE ALSO
SHOWING ROBUST MOISTURE BEING PUSHED INTO THE REGION BY SOUTHERLY
WINDS. AS A SLOW MOVING UPPER LEVEL STORM SYSTEM APPROACHES THE
AREA FROM THE SOUTHWEST OVERNIGHT SCATTERED SHOWERS ARE EXPECTED TO
DEVELOP. GIVEN THE ABUNDANT MOISTURE ALREADY AVAILABLE AND
IMPROVING INSTABILITY AHEAD OF THIS SYSTEM PERIODS OF MODERATE TO
HEAVY RAINFALL WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS SOUTHWEST KANSAS THROUGH SATURDAY AS OUR UPPER
LEVEL DISTURBANCE SLOWLY MOVES NORTHEAST INTO SE COLORADO. GIVEN
THIS PROLONGED PERIOD OF RAINFALL AND ALREADY SATURATED GROUND
ACROSS OUR NW CWA...ANY EXTRA RAINFALL WILL ONLY ADD FUEL TO THE
FIRE FOR LOCALIZED FLOODING. ALSO SOME SMALL HAIL MAY BE AN ISSUE
EARLIER TONIGHT. EARLIER TODAY TSRA OVER THE PANHANDLE OF TEXAS
PRODUCED 1/4 TO 1/2 INCH HAIL SO GIVEN THE ENVIRONMENT SEE NO
REASON WHY A FEW STORMS IN OUR CWA WILL NOT ALSO PRODUCE SOME
SMALL HAIL AS WELL.

DAYS 3-7...

WITH RUN TO RUN CONSISTENCY FROM ALL THE MODELS AND ENSEMBLES TODAY
PCPN IS STILL EXPECTED TO BE EAST OF THE AREA SUNDAY NIGHT. AS OUR
FIRST SYSTEM CONTINUES TO MOVE INTO THE MISSISSIPPI VALLEY EARLY
NEXT WEEK MID LVL WINDS WILL BACK BECOMING MORE WESTERLY ENHANCING
DOWNSLOPE CONDITIONS. AS A RESULT SEE LITTLE REASON TO DISAGREE WITH
THE GFS/ECMWF 85H TEMPS PROGS OF +14 TO +17C ON 00Z TUE AND 00Z WED.

OUR NEXT PACIFIC SYSTEM REMAINS PROGGED TO CROSS INTO THE PLAINS MID
WEEK. FALLING PRESSURES ALONG THE WESTERN HIGH PLAINS WILL RESULT IN
BREEZY TO WINDY CONDITIONS MID WEEK. ON THURSDAY AS THIS NEXT SYSTEM
MOVES E/NE OF THE AREA A COLD FRONT WILL SLIDE SOUTH ACROSS KS INTO
OKLAHOMA. BASED ON THE 24H CHANGE IN 925/85H TEMPS EXPECTED TO BE
MORE SEASONAL ON THURSDAY. TIMING STILL SOMEWHAT UNCERTAIN WITH THIS
NEXT SYSTEM SO WILL STAY WITH PERSISTENCE AND LEAVE POPS AS IS FOR
NOW WED-WED PM.

&&

.AVIATION...

UPDATED AVIATION DISCUSSION WILL BE OUT BY 4 PM
&&

DAYS 8-10...

THE OUTLOOK FOR FRIDAY MARCH 30TH THROUGH SUNDAY APRIL 1ST CALLS FOR
NEAR NORMAL TEMPERATURES AND ABOVE NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  70  52  74 /  70  70  20  20
GCK  56  70  49  73 /  80  70   0   0
EHA  53  70  48  74 /  80  50   0   0
LBL  57  72  51  74 /  90  60  10  10
HYS  57  69  52  73 /  70  40  20  10
P28  61  72  60  73 /  40  50  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN31/18
Hazardous weather outlook, Mar 23, 5:00 AM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI MAR 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT FRI MAR 23 2007 /400 AM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND INCREASE
IN AREAL COVERAGE TONIGHT. LOCALLY HEAVY RAIN AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY MORNING.
SOME CLEARING CAN BE EXPECTED EARLY SATURDAY AFTERNOON. ISOLATED
THUNDERSTORMS MAY DEVELOP LATE SATURDAY AFTERNOON. THESE STORMS
WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Mar 23, 4:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 WNW ENGLEWOOD         37.02N 101.95W
03/23/2007  E0.75 INCH       MORTON             KS   STORM CHASER

            THEY RECEIVED .7 INCH OF RAIN IN ABOUT A HALF HOUR

0400 PM     HAIL             1 W ENGLEWOOD           37.04N 100.00W
03/23/2007  E0.75 INCH       CLARK              KS   STORM CHASER

&&

MB
Local storm report, Mar 23, 4:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             7 NE ENGLEWOOD          37.11N 99.90W
03/23/2007  E1.00 INCH       CLARK              KS   STORM CHASER

&&

RBURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:30 PM CDTFlood WatchDDCFinney, Grant, Hamilton, Kearny, Scott, Stanton22 hr
Mar 23, 3:47 PM CDTSevere Thunderstorm WarningDDCClark, Meade43 min
Mar 23, 4:48 PM CDTSevere Thunderstorm WarningDDCMeade42 min
Mar 23, 4:57 PM CDTSevere Thunderstorm WarningDDCKiowa48 min
Mar 23, 5:25 PM CDTSevere Thunderstorm WarningDDCClark, Meade35 min
Mar 23, 5:42 PM CDTSevere Thunderstorm WarningDDCMeade, Seward48 min
Mar 23, 5:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt44 min
Mar 23, 5:57 PM CDTSevere Thunderstorm WarningDDCClark, Ford33 min
Mar 23, 6:26 PM CDTSevere Thunderstorm WarningDDCFord34 min
Mar 23, 6:33 PM CDTSevere Thunderstorm WarningDDCMeade, Seward21 min
Mar 23, 6:36 PM CDTSevere Thunderstorm WarningDDCKiowa39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.